Colorado, 2016

High Wind and Winter Weather in Colorado, December 25, 2016

December 25, 2016 · NWS BOU · 6 events in 6 counties and zones

Damaging high winds developed in and near the Front Range Foothills late Christmas morning and continued into the evening. In addition, there were strong winds across portions of northeast Colorado in the afternoon coupled with a few inches of snow.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Damaging high winds developed in and near the Front Range Foothills late Christmas morning and continued into the evening. In addition, there were strong winds across portions of northeast Colorado in the afternoon coupled with a few inches of snow. Peak wind gusts in the Front Range Foothills reached 110 mph. In general, wind gusts ranged from 60 to 97 mph. In the Denver area, an estimated fifty thousand Xcel Energy customers lost power at some point on Christmas Day, with most of the outages occurring west of Interstate 25. The outages were the result of downed trees and branches which struck power lines.

In the Front Range Mountains and Foothills, peak wind gusts included: 110 mph near Gold Hill, 97 mph near Jamestown, 93 mph near Crescent Village, 92 mph at the National Wind Technology Center, 90 mph near Marshall, 85 mph atop Peak 8 at Breckenridge Ski Area, 84 mph at Bottle Peak, 83 mph near Superior, 79 mph near Larkspur, 78 mph at Genesee, the NCAR Mesa Laboratory northwest of Boulder and near White Ranch Open Space; 76 mph near Glen Haven, with 75 mph near Applewood, Nederland and the Solar Radiation Research Laboratory in Golden. A mix of strong winds and snow produced a brief period of near blizzard conditions in the plains of northeast Colorado as the storm system exited the state. A peak wind gust to 60 mph was recorded near the Hoyt Beet Dump in Morgan County, with a gust to 58 mph at the Sterling Municipal Airport in Logan County. Storm totals in those areas ranged from 1 to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 25, 9:33 AM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Dec 25, 9:33 AM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
933 AM MST Sun Dec 25 2016

.UPDATE...
Issued at 933 AM MST Sun Dec 25 2016

Satellite shows the main piece of energy and a bit of mid level
circulation has jumped the Rockies near PUB and is now lifting
rapidly northeast toward Limon. Satellite shows rapid development
of low/mid level cloud deck and cooling cloud tops to the north of
this feature, especially north of Denver. Should see scattered
snow showers develop across the I-25 corridor through late morning
before spreading east and becoming more widespread over portions
of the plains. Then strong downslope finally kicks in, a bit
slower than originally expected, so brunt of winds likely from
this afternoon through the evening in/near the Front Range.

On the plains, hoisted a high wind warning for later this
afternoon into the evening for the northeast sections, mainly east
of a line from Cheyenne to Fort Morgan to Akron where gusts to 60
expected due to very strong pressure gradient. Latest HRRR/RAP
wind gusts fields agree.

&&

.SHORT TERM...(Today and tonight)
Issued at 425 AM MST Sun Dec 25 2016

Negatively tilted upper trough now swinging across Colorado at
this hour. Strong southerly flow out ahead of this trough
continues to pump moisture and unseasonably warm unstable air up
into eastern Colorado. A north-south band of showers/t-storms has
formed along a theta-e axis extending north along the eastern
edge of the Denver metro area. Lightning networks have indicated
several cg strikes in wrn Elbert County in the past hour. At its
present speed of motion should see it translating northeastward
acrs eastern sections of the CWA over the next few hours. Precip
so far this morning on the plains has been...but due to the
convective nature of this precip...would not rule out ice pellets
and perhaps some very small hail. On the Palmer Divide cooler
temperatures will warrant mention of snow this morning. As the
trough passes...the vertical column will cool causing this rain to
mix with snow or change over to all snow at lower elevations. Any
accumulations will be light and largely confined to the Palmer
Divide and higher terrain up along the Wyoming and Nebraska
borders. There is also a slight chance of freezing rain in the
Greeley area where sfc temperatures are in the upper 20s. this
threat of freezing rain should diminish in the next few hours.

In the high country...strong south-southeast flow aloft will
gradually shift to a southwesterly component by mid-morning....
then west-northwest in the afternoon as the upper trough lifts
northeast over ern Wyoming and Nebraska. When this happens should
see strong orographics and cold air advection ramp up snow
production in the high country. Northern mtn ranges will benefit
most from this shift in flow...esply the Park and Gore Ranges when
models indicate anywhere from 8-15 inches of snow accumulation by
late this evening. Strong westerly winds in the 40-65kts will
also produce considerable blowing and drift snow on the high
passes and above timberline. Travel in the high country should be
particularly difficult during the afternoon and early evening
hours.

Next its the threat of very strong westerly winds in and near the
front Range beginning later this morning after passage of a strong
stand-up Pacific cold front which models show moving down of the
front range around 16z this morning. With its passage should see a
fairly abrupt shift to colder westerly winds as well as a steady
ramp up in speeds. By early this afternoon...wind speeds in and
along the Front Range are expected to meet or exceed High wind
criteria. Strong northwest winds also expected to spread east acrs
the plains this afternoon...with speeds in some areas nearing
high wind criteria for a time.

By tonight...high country snowfall and winds will continue in the
evening with additional accumulation on northwest facing slopes.
At lower elevations...should see winds gradually weakening
through the evening and eventually decoupling from the strong flow
aloft once the sfc based inversion sets up.

The winter weather advisories for the high country and the high
wind warning for the Front Range and nearby plains will remain in
place for now.

.LONG TERM...(Monday through Saturday)
Issued at 425 AM MST Sun Dec 25 2016

A disturbance in nwly flow aloft will move quickly across the area
Mon morning however moisture with this feature is rather shallow so
will only mention a chc of light snow in the mtns for the morning
hours.  Winds will remain gusty over the mtns and foothills with
some gusts fm 50 to 60 mph at times which should decrease by early
aftn.  Across nern CO it will be dry however gusty winds will occur
nr the WY-Ne border.  As for highs readings will range fm the upper
30s to lower 40s across the plains.

For Mon night into Tue the flow aloft will be wnw with very little
moisture embedded in the flow.  Cross-sections show a mtn wave
developing Mon night which will continue into Tue morning. Component
along winds are fcst to be in the 40-50 kt range so once again will
see periods of gusty winds across the mtns and foothills with a
marginal threat of strong winds in the normal windy areas.  Gusty
winds may also occur once again across the plains nr the WY border.
As for highs with downslope component readings will wrm into the
mid 40s to lower 50s across nern CO.

By Tue night into Wed the flow aloft will remain wnw.  Cross-
sections show some increase in moisture in the mtns by Wed so will
keep in a chc of snow.  Meanwhile a mtn wave is fcst to strengthen
Tue night into Wed morning with component along winds around 60
kts. Thus could see a period of stronger winds in and nr the
foothills overnight into Wed morning. Across the plains it will be
dry with windy conditions nr the WY-NE border. By Wed aftn the
ECMWF has a cdfnt moving into nern CO while the GFS delays this
fnt until Wed evening. For now will keep temps in the mid 40s to
lower 50s across the plains.

On Thu drier air in wnw flow aloft will spread across the area so no
pcpn is expected.  Cool sfc high pressure will be over the area
behind the fnt with aftn highs in the upper 30s to lower 40s across
nern CO.  Meanwhile with weaker flow aloft winds will decrease over
the higher terrain as well.  By Fri the flow aloft will become more
wly with no pcpn expected.  With downslope flow developing will see
warmer temps across nern CO with readings in the upper 40s to mid
50s.

For Sat there are some differences between the ECMWF and GFS. The
ECMWF has an upper level trough developing over the Great Basin with
swly flow aloft across the area which would lead to another dry day
with mild temps across nern CO.  Meanwhile the GFS has a cold front
moving across nern CO by Sat morning as the upper level trough dvlps
over the Great Basin.  As a result the GFS has colder temps along
with upslope flow developing.  In addition with placement of upper
level jet and increasing moisture this would lead to a chc of of
pcpn by aftn.  For now will just leave in a slight chc of pcpn and
keep temps nr seasonal levels.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 933 AM MST Sun Dec 25 2016

IFR ceilings have developed in/near KDEN with moist low level
airmass. At the same time, scattered snow showers are developing
along the Front Range and will attempt to spread across the Front
Range TAF sites through 19Z. Could see brief IFR visibilities
and a period of heavier snowfall with light accumulation with
those showers. Then attention turns toward strong downslope winds.
GUsts to 50-60 knots likely at KBJC and potential for 40-45 Knot
gusts at KDEN and KAPA from 20Z-02Z. Then winds relax through 03Z
away from the foothills but continue to howl in/near the foothills
including KBJC til around 06Z. Skies will clear behind snow
showers.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 8 PM MST this evening for COZ042-044-
048>051.

High Wind Warning until midnight MST tonight for COZ035-036-038-
039.

Winter Weather Advisory until midnight MST tonight for COZ031-
033-034.

&&

UPDATE...Barjenbruch
SHORT TERM...Baker
LONG TERM...RPK
AVIATION...Barjenbruch
Hazardous weather outlook, Dec 25, 11:22 AM MST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1122 AM MST SUN DEC 25 2016

COZ030>051-261830-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1122 AM MST SUN DEC 25 2016

...HIGH WIND WARNING IN/NEAR THE FRONT RANGE FOOTHILLS...AND
NORTHEASTERN CORNER OF COLORADO INTO THIS EVENING...
...SNOW AND BLOWING AND HAZARDOUS TRAVEL IN THE MOUNTAINS THROUGH
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS WILL SPREAD ACROSS THE FRONT RANGE AND OUT ONTO
PORTIONS OF THE NORTHEAST PLAINS THROUGH THE AFTERNOON...AND THEN
GRADUALLY DECREASE THIS EVENING. PEAK GUSTS IN EXCESS OF 75 MPH
CAN BE EXPECTED IN AND NEAR THE FRONT RANGE FOOTHILLS...WITH GUSTS
AROUND 60 MPH OVER THE NORTHEAST CORNER OF THE STATE ROUGHLY EAST
OF A LINE FROM CHEYENNE WYOMING TO FORT MORGAN AND AKRON. DRIVERS
OF HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING TRAVEL IN THOSE
LOCATIONS UNTIL THE WINDS SUBSIDE LATER THIS EVENING.

MEANWHILE...RAIN AND SNOW SHOWERS...AND EVEN A FEW
THUNDERSTORMS WITH SLEET...WILL ADVANCE EAST ACROSS THE PLAINS
AND THEN COME TO AN END THROUGH THE LATE AFTERNOON HOURS.
MEANWHILE...SNOW AND BLOWING SNOW WILL CONTINUE IN THE MOUNTAINS
THROUGH TONIGHT. SNOWFALL AMOUNTS ON THE NORTHEAST PLAINS EAST OF
GREELEY AND NORTH OF LIMON WILL RANGE BETWEEN A TRACE AND 2
INCHES....WITH SOMEWHAT HEAVIER AMOUNTS AND BLOWING SNOW POSSIBLE
IN NORTHERN WELD COUNTY. IN THE HIGH COUNTRY...LOOK FOR TOTALS TO
RANGE BETWEEN 4 AND 10 INCHES ABOVE 9000 FEET...WITH UPWARDS OF A
FOOT NORTH OF RABBIT EARS PASS. TRAVEL WILL BE HAZARDOUS WITH SNOW
COVERED ROADS AND POOR VISIBILITY DUE TO BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE PERIODS OF GUSTY WINDS OVER THE MOUNTAINS AND
FOOTHILLS MONDAY THROUGH WEDNESDAY. GUSTY WINDS MAY ALSO DEVELOP
NEAR THE WYOMING BORDER AT TIMES. OTHERWISE...IT WILL BE DRY AND
MILD EXCEPT FOR A CHANCE OF SNOW IN THE MOUNTAINS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. REPORTS OF
SNOW ACCUMULATIONS AND STRONG WIND GUSTS WILL BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 2 winter weather. Local standard time, as filed.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 25, 11:45 AM MST to 3:47 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Weather, Morgan County

When
December 25, 12:30 PM MST to 2:22 PM MST
Where
Morgan County forecast zone
Reported by
Trained Spotter
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Winter Weather, Logan County

When
December 25, 12:30 PM MST to 2:22 PM MST
Where
Logan County forecast zone
Reported by
ASOS
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 25, 12:41 PM MST to 7:02 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
96 kt (110 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 25, 12:48 PM MST to 4:50 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
ASOS
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 25, 3:00 PM MST to 7:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663994, 663996, 663997, 663992, 663995, 663751.